Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 112, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 9, 2021, 6:49 PM MDT for Crook County, Weston County, Wyoming. It was in force for 41 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2021, 6:49 PM MDT (00:49 UTC)
- Expired
- Jul 9, 2021, 7:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crook County, WY, Weston County, WY
The radar
The Rapid City radar (KUDX), 145 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 6:54 PM MDT | TSTM WND GST 60 | 12 W Upton, WY | |
| Jul 9, 7:00 PM MDT | HAIL 0.88 | 5 Sw Upton, WY | |
| Jul 9, 7:02 PM MDT | HAIL 0.75 | 1 Nne Upton, WY | |
| Jul 9, 7:30 PM MDT | TSTM WND GST 62 | 6 Wnw Newcastle, WY | |
| Jul 9, 7:30 PM MDT | HAIL 1 | 1 Wsw Newcastle, WY | |
| Jul 9, 7:35 PM MDT | TSTM WND GST 62 | 6 Wnw Newcastle, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 5:33 PM MDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 2327 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
307
WUUS53 KUNR 100049
SVRUNR
WYC011-045-100130-
/O.NEW.KUNR.SV.W.0112.210710T0049Z-210710T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
649 PM MDT Fri Jul 9 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Northern Weston County in northeastern Wyoming...
South central Crook County in northeastern Wyoming...
* Until 730 PM MDT.
* At 649 PM MDT, a severe thunderstorm was located 8 miles southeast
of Moorcroft, or 30 miles southwest of Sundance, moving southeast
at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Upton around 705 PM MDT.
Other locations in the path of this severe thunderstorm include Osage
and Newcastle.
This includes Interstate 90 in Wyoming between Mile Markers 155 and
157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4428 10494 4413 10406 4375 10429 4407 10500
TIME...MOT...LOC 0049Z 294DEG 44KT 4415 10487
HAIL...1.00IN
WIND...60MPH
$$
Eagan2 follow-up statements
596
WWUS53 KUNR 100105 RRA
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
705 PM MDT Fri Jul 9 2021
WYC011-045-100130-
/O.CON.KUNR.SV.W.0112.000000T0000Z-210710T0130Z/
Weston WY-Crook WY-
705 PM MDT Fri Jul 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHEASTERN WESTON AND SOUTH CENTRAL CROOK COUNTIES...
At 705 PM MDT, a severe thunderstorm was located 4 miles southeast of
Upton, or 22 miles northwest of Newcastle, moving southeast at 55
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Osage and Newcastle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4413 10406 4375 10429 4397 10477 4423 10467
TIME...MOT...LOC 0105Z 297DEG 48KT 4404 10459
HAIL...1.00IN
WIND...60MPH
$$
Eagan458
WWUS53 KUNR 100120
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
720 PM MDT Fri Jul 9 2021
WYC011-100130-
/O.CAN.KUNR.SV.W.0112.000000T0000Z-210710T0130Z/
Crook WY-
720 PM MDT Fri Jul 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CROOK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Wyoming.
LAT...LON 4387 10456 4416 10445 4411 10407 4375 10429
TIME...MOT...LOC 0120Z 294DEG 44KT 4396 10435
$$
WYC045-100130-
/O.CON.KUNR.SV.W.0112.000000T0000Z-210710T0130Z/
Weston WY-
720 PM MDT Fri Jul 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHEASTERN WESTON COUNTY...
At 720 PM MDT, a severe thunderstorm was located 3 miles east of
Osage, or 10 miles northwest of Newcastle, moving southeast at 50
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Newcastle, Osage and Four Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4387 10456 4416 10445 4411 10407 4375 10429
TIME...MOT...LOC 0120Z 294DEG 44KT 4396 10435
HAIL...1.00IN
WIND...60MPH
$$
EaganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:45 PM MDT, 4 hours 4 minutes earlier.
Area forecast discussion, Jul 9, 2:45 PM MDT, 4 hours 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 245 PM MDT Fri Jul 9 2021 .DISCUSSION...(This Evening Through Friday) Issued at 155 PM MDT Fri Jul 9 2021 Upper ridge currently over the area will give way to a shortwave trough dropping southeastward out of Montana, bringing showers and thunderstorms to much of the forecast area tonight into Saturday. At the surface, a deepening region of low pressure is centered over Colorado, producing breezy northeasterly winds and weak low level upslope flow over the forecast area this afternoon. Currently, MLCAPE is highest (around 3000J/KG) along a E-W boundary in Nebraska, decreasing to around 1000-2000J/KG in southwestern South Dakota. Abundant CIN currently remains in place over the forecast area, keeping a cap on any surface based convection. May see a few storms try to develop along the convergence zone over the Black Hills during the rest of the afternoon, but the main activity will develop over northeastern Wyoming during the late afternoon and spread southeastward due to increasing ascent associated the the upper trough. Shear profiles indicate that some severe storms will be possible, with large hail and damaging wind gusts, especially as storms crossing northeastern Wyoming reach the region of strongest (60+kts) of 0-6km bulk shear and instability toward the srn and central Black Hills, extending into far southwestern SD. Convection should become elevated later this evening with strong/isolated severe storms moving east across mainly the southern half of the SD side of the forecast area. On Saturday, the upper trough will continue to move off to the east of the region. However with cyclonic flow and CAA aloft promoting instability expect some showers and thunderstorms over mainly the SD side of the forecast area, drying out by evening as breezy/gusty northerly winds bring in drier air. An upper ridge on Sunday and Monday, will bring mostly dry weather and warm temperatures, then another upper trough will move across the US/Canadian border mid-week bringing increased chances for showers and storms. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 155 PM MDT Fri Jul 9 2021 ISO/SCT TSRA are expected to develop and move over the region late afternoon and evening. Any overhead storms may bring localized IFR/LIFR conditions, along with a threat for large hail and damaging winds. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Dye
Hazardous weather outlook, Jul 9, 5:31 AM MDT, 13 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 531 AM MDT Fri Jul 9 2021 SDZ012-013-024>032-041>044-046-047-049-072>074-WYZ054>058-071- 101300- Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 531 AM MDT Fri Jul 9 2021 /631 AM CDT Fri Jul 9 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will again be possible this afternoon and evening. Some of these storms could be severe, with very large hail and damaging winds the primary threats. The main area of concern is from northeastern WY southeastward through south central SD. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms will be possible Saturday. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-014-101300- Harding-Perkins-Ziebach- 531 AM MDT Fri Jul 9 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will again be possible this afternoon and evening. However, severe weather is not anticipated over far northwestern SD at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms will be possible Saturday. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jul 9, 4:47 PM MDT, 2 hours 2 minutes before
Special Weather Statement National Weather Service Rapid City SD 447 PM MDT Fri Jul 9 2021 SDZ028-029-092315- Central Black Hills SD-Southern Black Hills SD- 447 PM MDT Fri Jul 9 2021 ...STRONG THUNDERSTORM OVER NORTH CENTRAL CUSTER AND SOUTHWESTERN PENNINGTON COUNTIES... At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles northwest of Bear Mountain Lookout, or 10 miles west of Hill City, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Custer, Hill City, Mount Rushmore National Memorial, Keystone Wye, Stockade Lake, Crazy Horse Memorial, Sylvan Lake, Medicine Mountain, Sheridan Lake, Bear Mountain Lookout, Mount Coolidge, Black Elk Peak, Horse Thief Lake, Palmer Gulch Resort and northwestern Custer State Park. LAT...LON 4383 10389 4398 10386 4398 10343 4372 10348 TIME...MOT...LOC 2247Z 274DEG 30KT 4392 10378 Eagan
Special weather statement, Jul 9, 5:28 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Rapid City SD
528 PM MDT Fri Jul 9 2021
SDZ027-029-030-041-074-100000-
Custer Co Plains SD-Fall River SD-Hermosa Foot Hills SD-
Southern Foot Hills SD-Southern Black Hills SD-
528 PM MDT Fri Jul 9 2021
...STRONG THUNDERSTORM OVER CENTRAL CUSTER AND NORTHEASTERN FALL
RIVER COUNTIES...
At 528 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Custer State Park, or 12 miles southeast of Custer,
moving southeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Buffalo Gap, Fairburn, Wind Cave National Park, Blue Bell, Custer
State Park, Legion Lake, Buffalo Corrals and State Game Lodge.
LAT...LON 4363 10358 4379 10344 4361 10300 4360 10300
4337 10321
TIME...MOT...LOC 2328Z 304DEG 35KT 4366 10339
EaganLocal storm report, Jul 9, 6:08 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
608 PM MDT FRI JUL 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 12 S RECLUSE 44.56N 105.67W
07/09/2021 E1.00 INCH CAMPBELL WY PUBLIC
&&
MOSELocal storm report, Jul 9, 6:15 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
615 PM MDT FRI JUL 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 12 ENE BUFFALO GAP 43.53N 103.08W
07/09/2021 M1.00 INCH CUSTER SD TRAINED SPOTTER
&&
MOSESpecial weather statement, Jul 9, 6:29 PM MDT, 20 minutes before
Special Weather Statement National Weather Service Rapid City SD 629 PM MDT Fri Jul 9 2021 WYZ054>058-100115- Weston WY-Northern Campbell WY-Wyoming Black Hills WY- Western Crook WY-Southern Campbell WY- 629 PM MDT Fri Jul 9 2021 ...STRONG THUNDERSTORM OVER EAST CENTRAL CAMPBELL...NORTHWESTERN WESTON AND SOUTHWESTERN CROOK COUNTIES... At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Rozet, or 16 miles east of Gillette, moving east at 50 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Upton, Moorcroft, Pine Haven, Rozet and Keyhole Reservoir. This includes Interstate 90 in Wyoming between Mile Markers 137 and 182. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for northeastern Wyoming. LAT...LON 4425 10532 4446 10522 4435 10430 4395 10458 TIME...MOT...LOC 0029Z 289DEG 45KT 4433 10515 Eagan
Local storm report, Jul 9, 6:32 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
632 PM MDT FRI JUL 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 9 NE DWTN GILLETTE 44.38N 105.37W
07/09/2021 E60 MPH CAMPBELL WY PUBLIC
&&
SJRThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:15 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Weston | 60 min |
| Jul 9, 6:29 PM MDT | Special Weather Statement | UNR | Weston | 46 min |
| Jul 9, 7:02 PM MDT | Special Weather Statement | UNR | Campbell | 28 min |
| Jul 9, 7:19 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 41 min |
| Jul 9, 7:25 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 35 min |
| Jul 9, 7:27 PM MDT | Special Weather Statement | UNR | Campbell | 33 min |
| Jul 9, 7:57 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 63 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.